Kansas, 2002

Flash Flood in Kansas, May 24, 2002

May 24, 2002 · NWS SGF · 1 event in 1 county or zone

Rainfall amounts of two inches fell in less than two hours in eastern portions of Crawford county producing localized flash flooding, including Highway 57 east of Girard.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Rainfall amounts of two inches fell in less than two hours in eastern portions of Crawford county producing localized flash flooding, including Highway 57 east of Girard.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 24, 1:40 AM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 24, 1:40 AM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
240 AM CDT FRI MAY 24 2002

CONVECTIVE TRENDS AND HEAVY RAINFALL POTENTIAL WILL HIGHLIGHT
FORECAST CONCERNS.

CONVECTIVE COMPLEX WAS RUMBLING OVER SOUTHERN KANSAS AND NORTHERN
OKLAHOMA EARLY THIS MORNING.  CONVECTION SUPPORTED BY UPPER LEVEL
DIVERGENCE IN RIGHT ENTRANCE REGION OF A JET SEGMENT STREAKING
ACROSS THE CENTRAL PLAINS...AND 40-50 KT LOW LEVEL JET.  RUC
DEPICTED THIS WELL.  SURFACE FRONT STRETCHED FROM NORTHERN ILLINOIS
TO THE TEXAS PANHANDLE WITH MULTIPLE OUTFLOW BOUNDARIES PRECEDING
IT. ACTIVITY THAT PUSHED ACROSS THE OZARKS DURING THE EVENING WAS
RATHER TAME AND DROPPED RAINFALL AMOUNTS AROUND ONE HALF INCH.
WATER VAPOR SHOWED A SIGNIFICANT SHORTWAVE COMING OUT OF THE GREAT
BASIN.

EVOLUTION OF ONGOING CONVECTION WILL BE THE MAJOR WEATHER FACTOR
TODAY WHILE THE APPROACHING SHORTWAVE WILL MAKE ITS IMPACT TONIGHT.
MODELS IN REASONABLE AGREEMENT WITH SYNOPTIC SCALE PATTERN WILL
FOLLOW CLOSER TO THE ETA WHICH IS A LITTLE DEEPER WITH THE TROUGH.

FOR TODAY...SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI WILL STAND
BEST CHANCE OF CONVECTION AND HEAVY RAINFALL THIS MORNING AS THE
CONVECTIVE COMPLEX MIGRATES EAST/NORTHEAST.  WEAKENING ACTIVITY
WILL LIKELY MAKE IT AS FAR EAST AS SPRINGFIELD TO THE LAKE OF THE
OZARKS THIS MORNING. WILL CONTINUE THE FLOOD WATCH FOR AREAS ALONG
AND NORTH OF I-44.  DIFFICULT TO DETERMINE WHERE RESIDUAL MESO-SCALE
MAY SET UP. WITH SYNOPTIC FRONTAL BOUNDARY LIFTING NORTH IN RESPONSE
TO BACKING FLOW...AND LITTLE UPPER FORCING EXPECT ONLY SCATTERED
DEVELOPMENT THIS AFTERNOON. SOUTH CENTRAL MISSOURI WILL BE THE WARM
SPOT WHERE THERE MAY BE LITTLE IF ANY CONVECTIVE ACTIVITY AND THE
MOST SUN.

TONIGHT...STORMS WILL REFIRE AND ORGANIZE OVER THE PLAINS THIS
EVENING AS THE SHORTWAVE TROUGH PUSHES EAST.  GOOD UPPER FORCING
SHOULD SUPPORT ACTIVITY THROUGH THE NIGHT AS IT PUSHES INTO THE
AREA. MAIN THREAT WHEN IT MOVES INTO OUR AREA WILL BE HEAVY
RAINFALL. ALTHOUGH MODELS DEPICT HEAVIEST RAIN NORTH OF THE AREA...A
LITTLE LEARY THAT FOCUS COULD BE A LITTLE FARTHER SOUTH DUE TO
MESO-SCALE BOUNDARY INTERACTIONS.   WILL CONTINUE THE FLOOD WATCH
THROUGH TONIGHT...AND WILL NOT MAKE ANY CHANGES TO THE AREAL
COVERAGE AT THIS TIME.  STRONGER MID LEVEL FLOW AND INCREASED 0-6KM
SHEAR MAY SUPPORT SOME DAMAGING WIND GUST.

ON SATURDAY...MODELS A BIT SLOWER WITH FRONTAL PASSAGE.  RAIN
CHANCES WILL DIMINISH FROM WEST TO EAST DURING THE DAY.  ACTIVITY
COULD RE-INTENSIFY OVER SOUTH CENTRAL MISSOURI BEFORE THE FRONT
MAKES IT THROUGH.

LOOKS LIKE WARM AND DRY WEATHER FOR THE REMAINDER OF THE HOLIDAY
WEEKEND.  WILL MAKE LITTLE IF ANY CHANGE BEYOND DAY 3.

THANKS FOR THE COORDINATION NDFD SITES.

ISC GRIDS HAVE BEEN SENT.

.SGF...
MO...FLOOD WATCH THROUGH 600 AM SATURDAY FOR ZONES
MOZ055>058...MOZ066>071...MOZ077>081...MOZ088>089.

KS...FLOOD WATCH FROM 600 AM SATURDAY FOR ZONES
KSZ073...KSZ097...KSZ101.

FOSTER

In the hours before

Special weather statement, May 24, 5:00 AM CST, 30 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-241800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT FRI MAY 24 2002

...SEVERE THUNDERSTORMS AND FLOODING POSSIBLE TODAY AND TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  FLOODING
  DAMAGING WINDS
  HAIL UP TO ONE INCH IN DIAMETER

* THREAT AREAS AND TIMING...

  THE THREAT FOR HEAVY RAINFALL AND FLOODING WILL PRIMARILY AFFECT
  AREAS NORTH OF CASSVILLE TO ROLLA LINE THROUGH NOON TODAY.
  ANOTHER ROUND OF HEAVY RAIN WILL AFFECT SOUTHEAST KANSAS AND
  SOUTHWEST MISSOURI LATE TONIGHT.

  SEVERE WEATHER IS NOT ANTICIPATED THIS MORNING.  THE THREAT OF
  SEVERE THUNDERSTORMS WILL AFFECT AREAS MAINLY WEST OF A
  SPRINGFIELD TO WARSAW LINE AFTER 9 PM TONIGHT.

* DISCUSSION...

  A COMPLEX OF THUNDERSTORMS WILL PUSH ACROSS SOUTHEAST KANSAS AND
  THE MISSOURI OZARKS THIS MORNING AND GRADUALLY WEAKEN. THE PRIMARY
  THREAT FROM THESE STORMS WILL BE HEAVY RAINFALL AND POSSIBLY SMALL
  HAIL.

  ANOTHER COMPLEX OF THUNDERSTORMS WILL PUSH INTO THE AREA LATER
  TONIGHT. THESE STORMS WILL BE ASSOCIATED WITH A STRONG UPPER LEVEL
  DISTURBANCE AND ACCOMPANYING COLD FRONT.  SOME OF THE STORMS WILL
  BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS TO SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI BEFORE WEAKENING.  THESE STORMS WILL
  ALSO BRING ADDITIONAL HEAVY RAINFALL AND THREAT OF FLOODING.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT ACROSS SOUTHEAST
  KANSAS AND SOUTHWEST MISSOURI.

* ADDITIONAL INFORMATION...

  A FLOOD WATCH IS IN EFFECT FOR THE MISSOURI OZARKS AND SOUTHEAST
  KANSAS TODAY AND TONIGHT NORTH OF INTERSTATE 44.

* EXTENDED OUTLOOK...

  THE COMPLEX OF THUNDERSTORMS THAT DEVELOPS TONIGHT WILL PUSH
  ACROSS THE AREA SATURDAY MORNING WITH A CONTINUED THREAT OF HEAVY
  RAINFALL. THE STORMS MAY INTENSIFY OVER SOUTH CENTRAL MISSOURI
  DURING THE AFTERNOON.  SEVERE THUNDERSTORM DEVELOPMENT WILL BE
  POSSIBLE ALONG WITH HEAVY RAINFALL.

FOSTER

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

The radar

The Springfield radar (KSGF), 132 km away, was scanning. The volume nearest the first event began at 11:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Crawford

When
May 24, 5:30 AM CST to 7:30 AM CST
Where
Crawford County, East Portion
Reported by
GENERAL PUBLIC
Coordinates
37.507, -94.852 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299371.